Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 155, NWS Wilmington, NC

August 18, 2000Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 18, 2000, 6:28 PM EDT for Bladen County, North Carolina. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2000, 6:28 PM EDT (22:28 UTC)
Expired
Aug 18, 2000, 7:30 PM EDT
In force
62 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:50 PM EDTThunderstorm Wind 55 EAmmon, NCTrees down.
Aug 18, 6:50 PM EDTHail 1Tar Heel, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 3:45 PM EDTSevere Thunderstorm WatchSPC6 hr
Aug 18, 6:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

532 
WUUS52 KILM 182229
SVRILM
NCC017-182330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
628 PM EDT FRI AUG 18 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 730 PM EDT

* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER TAR
  HEEL...OR ABOUT 12 MILES NORTHWEST OF ELIZABETHTOWN...MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   AMMON AT 640 PM EDT
   BLADENBORO AT 645 PM EDT
   ELIZABETHTOWN AT 655 PM EDT
   CLARKTON AT 705 PM EDT
   COUNCIL AT 725 PM EDT

HAIL THE SIZE OF GOLFBALLS OR LARGER... AND WINDS GREATER THAN 58
MILES AN HOUR...ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

DRH/CRM
.END

LAT...LON 3485 7850 3483 7889 3474 7884 3470 7880
          3466 7880 3459 7884 3446 7883 3446 7864
          3438 7847 3437 7832 3446 7818 3452 7827
          3458 7827

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:27 PM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 18, 2:27 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
227 PM EDT FRI AUG 18 2000

SFC FRONT BACK IN ERN TN WITH TROUGH AHEAD IN WRN NC. QUITE AN
UNSTABLE AIRMASS IN ILM CWA. DEWPOINTS IN THE MID AND UPPER 70S AND
VERGING ON 80 AT ILM. MAIN DYNAMICS AND ENERGY PROGGED TO BE OVER
CWA AROUND AND AFTER SUNSET. BUT...ANY ACTIVITY DEVELOPING INLAND
AND MOVING INTO AREA WILL BE FUELED IN THE EXISTING MOIST...UNSTABLE
AIRMASS.

AM PLANNING LIKELY POPS ALL AREAS TONIGHT. FRONT PROGGED TO MOVE
OFFSHORE NEAR 12Z SAT BUT LOW PROGGED TO DEVELOP ALONG TRAILING
FRONT IN NRN GA OVERNIGHT. WITH LOW PERSISTING OVER GA AND GREAT
LAKES HIGH BEGINNING TO BUILD SOUTH OVER REGION LATER SAT...A NE
FLOW TO SET UP ALONG THE COAST. PLENTY OF LOW LEVEL MOISTURE
REMAINING AFTER FRONTAL PASSAGE AND CAN EXPECT SOME CLOUD COVER TO
HANG AROUND REST OF WEEKEND.

CWF...SW WINDS 20 KT TONIGHT WL BECOME W TOWARDS MORN AS COLD FRONT
SLIDES OVER COASTAL WATERS. WINDS QUICKLY BECOME N/NE SAT...THEN E
SAT NGT. AVN IS ODD MODEL OUT IN TERMS OF WIND DIR/SPEED...SO WL GO
MORE WITH ETA/NGM SOLN. NO FLAGS XPCTD.

PRELIM CCF:
ILM BB 072/087 068/085 068 30610
FLO BB 072/089 067/086 067 30700
MYR BB 073/086 069/084 068 30610

.ILM...NONE.

PJN/TRA

In the hours before

Local storm report, Aug 18, 5:17 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
517 PM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    MCCOLL                    SC   1.75 INCH HAIL
08/18/00   MARLBORO                       REPORTED BY MARLBORO
                                          911

DRH
Local storm report, Aug 18, 6:12 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
612 PM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    6 NE CLIO                 SC   .75 INCH HAIL
08/18/00   MARLBORO                       TRAINED SPOTTER REPORTED
                                          HAIL REPORTED ON HIGHWAY 83
                                          ON MARLBORO SC AND ROBESON
                                          NC COUNTY LINE

0605 PM    LUMBER BRIDGE             NC   .75 INCH HAIL
08/18/00   ROBESON

DRH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:09 PM EDTSevere Thunderstorm WarningILMRobeson66 min
Aug 18, 6:15 PM EDTSevere Thunderstorm WarningILMRobeson30 min
Aug 18, 6:44 PM EDTSevere Thunderstorm WarningILMRobeson61 min
Aug 18, 6:51 PM EDTSevere Thunderstorm WarningILMColumbus54 min
Aug 18, 7:14 PM EDTSevere Thunderstorm WarningILMPender61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.